ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1482

Metformin-Associated Lactic Acidosis and Blindness

Session Information

Category: Trainee Case Report

  • 902 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Kalantri, Pooja, Saint Vincent Hospital, Worcester, Massachusetts, United States
  • Black, Robert Mark, Saint Vincent Hospital, Worcester, Massachusetts, United States
  • Corapi, Kristin M., Saint Vincent Hospital, Worcester, Massachusetts, United States
Introduction

Metformin, a first line medication in the treatment of diabetes mellitus, can rarely cause lactic acidosis, usually in patients with acute or chronic kidney disease stage III onwards. We report a case of blindness associated with severe lactic acidosis in a patient with diabetes on metformin and show that the ophthalmologic symptoms may not be a direct result of the severe lactic acidemia alone.

Case Description

A 77 year old female with CKD stage III and type 2 diabetes on 1250 mg of metformin twice daily developed confusion, hypoglycemia and sudden visual loss. Over the prior 3 days, she had nausea, vomiting and diarrhea as well as a reduced urine output. On admission to the hospital, her vitals were stable. She had no other focal neurological deficits. Her creatinine was 4.4 mg/dL(with a baseline of 1.4), potassium 5.9 meq/L, bicarbonate 3 meq/L and blood lactate 23.8 mmol/L. Her arterial blood pH was 6.7. She underwent emergent hemodialysis and mid-way through her 4 hour session, she had complete resolution of her visual loss. By the end of her dialysis, her bicarbonate rose to 18. Ultimately, in a few months, she recovered her renal function back to a serum creatinine of 1.8-1.9, a little higher than her baseline.

Discussion

Some publications suggest vision loss (due to effect on retinal horizontal cell function) and optic nerve ischemia are associated with metformin induced lactic acidosis (MALA) at pH <7.09. It improves after correction of acidosis. But, in our case, the vision improved even before the acidemia corrected. We suggest that, since acute reversible blindness has been described with MALA, but not in patients with hypotension- or sepsis-induced lactic acidosis, this neurologic symptom may be a direct result of abnormal retinal horizontal cell function induced by metformin at a low pH, or the metabolic effects of metformin, rather than due to the acidemia alone. Hemodialysis helps correct electrolyte abnormalities and lactic acidosis.
Also, metformin has a large volume of distribution. Its removal by dialysis is uncertain. But there are some case reports suggesting its clearance by HD. Further studies are thus warranted.